Please login or register to print this page.

ARTICLE CONTRIBUTORS

International Journal of General Medicine

Clinical Articles, News & Views

Warfarin-induced calciphylaxis – a case report

Calciphylaxis can be provoked by the reintroduction of warfarin therapy, introducing the possibility of direct induction, according to a study1 published recently in the International Journal of General Medicine.

Calciphylaxis is a challenging complication of end-stage renal disease, with an unknown underlying mechanism, the authors say. Several risk factors have been identified, such as hyperphosphataemia, hypercalcaemia, hyperparathyroidism, low serum albumin levels, and history of warfarin therapy. Though many have reported warfarin as a risk factor for calciphylaxis, the authors report a case of calciphylaxis occurring briefly after restarting warfarin therapy, calling warfarin into question as a precipitating event in the mechanism of calciphylaxis.

The authors study the case of a 56-year-old female patient who presented after a fall, with worsening lower extremity oedema. She was found to have acute-on-chronic kidney injury. Past medical history was significant for diabetes mellitus type II and diabetic neuropathy, morbid obesity, deep venous thrombosis, and pulmonary embolism, receiving warfarin for two years and 9 months, dyslipidaemia, hypertension, chronic kidney disease stage IV, and peripheral vascular disease status post-amputation of the left toe five months earlier.

Workup for acute kidney injury (AKI) was conducted, excluding post obstructive, prerenal, vasculitis, and multiple myeloma. The patient had a drop in haemoglobin; warfarin was withheld for four days on suspicion of blood loss and then restarted on day six after placement of an Ash catheter and initiation of dialysis with INR target in the range of 2–3, which was maintained throughout the entire hospital stay. Symptoms developed over the following days, with the authors’ diagnosis of calciphylaxis ultimately confirmed by skin biopsy.

They hypothesise that the reintroduction of warfarin creates an imbalance favouring calcification in the vessels in previously sensitised conditions, which set the patient up for a catastrophic acceleration of vascular calcification.

References

1. Saifan C, Saad M, El-Charabaty E, El-Sayegh S. Warfarin-induced calciphylaxis: a case report and review of literature. Int J Gen Med 2013;6:665–9. http://dx.doi.org/10.2147/IJGM.S47397

Published on: September 18, 2013

Members Area

Log in or Register now.

SEARCH THE SITE

RSS FEED

Subscribe to our RSS feed
home

GET EXCLUSIVE UPDATES

Sign up for our regular email newsletters & be the first to know about fresh articles and site updates.

RECENT COMMENTS

    None Found

ENDORSED BY

  • ArrhythmiaAlliance
  • Stars
  • Anticoagulation Europe
  • Atrial Fibrillation Association
 

You are not logged in

You need to be a member to print this page.
Sign up for free membership, or log in.

You are not logged in

You need to be a member to download PDF's.
Sign up for free membership, or log in.